3/3/08 #4 - Weight gain from Elavil (amitriptyline)?
I have been taking Elavil (amitriptyline) for about 10 months and am gaining weight like crazy. I don't have any other explanations, I am working out and eating the same as I always have. Is 16 lbs a normal weight gain for this medication? Cherie.
Weight gain is a common side effect of amitriptyline. The amount of weight gained varies from person so person; 16 pounds is not unusual. Tricyclic antidepressants such as amitriptyline are older drugs. There are newer antidepressants with fewer potential side effects. Discuss this issue with your doctor.
John Claude Krusz and Teri Robert
If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.
Another good source of information and support is our forum. To post to the forum, you'll need to register, even if you're already registered on the main section of our site. You can use the same email address and password for both registrations.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.